You are here:

Pharmacy/Diphenhydramine Hcl vs. Citrate

Advertisement


JD wrote at 2007-09-14 03:27:46
The amount of dipenhydramine is different. In the benedryl and other PM products, the amount per tablet of the HCI is 25 mg. In the Advil PM, it is 38 mg citrate per tablet.


J. Marlin Hawthorne wrote at 2007-09-20 02:37:54
I am not a physician nor a biochemist, but I note that a single 200 mg tablet of Advil ibuprofen P.M. contains 38 mg of D citrate (and I took two); whereas, a teaspoon of benadryl contains but 12.5 mg of D HCl.  You would need to take two whole tablespoons of liquid benadryl to equal the same amount of anti-histamine.  Your stronger effect  could just be the result of a higher dose.


Kathryn wrote at 2008-10-07 12:46:07
This person is not alone. I also use Excedrin PM because of the Citrate form. All other D-Hcl sleep medications make me drowsy all the next day, but Citrate does not. This rare metabolic effect may not be as rare as the medical advisor thinks.


Susan wrote at 2009-05-13 05:06:28
A friend and I have also found that we react to the two forms differently. The HCl makes us wired, while the citrate form makes us fall asleep, as intended.


Angie with Systemic Lupus wrote at 2009-06-26 17:49:42
I have searched for an answer to this question for at least 2 years.  No one knows or no one seems to care.  The citrate formula works wonderfully for me, taking the HCl is like throwing money away.


Nick wrote at 2009-09-29 02:35:45
Did you check the milligram amount? Although they are close to the same drug, the HCL most commonly comes in 25mg per tablet, whereas the citrate in Advil P.M. is 38mg per tablet. How many are you taking? If you take two Advils it is equal to 76mg where as two HCL's (ex. Benadryl) is only 50mgs. This equals another tablet and around an extra 33% of the drug per every two tablets taken. Also the recomended dose is not to exceed 50-100 mgs. If you take three tablets you have already exceeded the 100 mgs by 114.


Dexter wrote at 2010-01-09 22:33:55
After researching this question I've found that your experience seems to be almost universal - the citrate form is more effective in just about everyone.  The reason usually given is that it absorbs more effectively.


wamiam wrote at 2010-04-01 16:28:46
Advil PM contains 38 mg of diphenhydramine per pill, while Benadryl or the generic equivalent contains only 25 mg per pill.  So with Advil PM, you are actually getting more of the diphenhydramine, which will take longer to metabolize out of your body.


bikeman316 wrote at 2011-02-19 21:17:19
Advil PM has 38 mg Diphenhydramine citrate

Tylenol PM has 25 mg Diphenhydramine HCI

There for you have more in the Advil so it will be stronger and last longer


Bunny wrote at 2011-06-30 17:23:26
I took Advil PM last night at 11:30 p.m. and slept the whole night through.  This morning my spouse had to wake me up 7 a.m. (my usual time) and I could barely open my eyes. I felt so groggy and out of it. I was up for an hour fighting sleep and went back to bed for four more hours. I could've slept longer but I can't sleep the day away.



I have never had this prolong effect from taking one Bendaryl.  


rubyslipper wrote at 2012-01-27 17:51:39
Hi.  I also have a groggy the next day reaction to the citrate version which is in the Advil PM caplets.  If I am getting up at 6 a.m., I cannot take it later than 8:30 p.m. or I am groggy.  However, the grogginess only lasts for a couple of hours and then I feel rested and good.  It beats waking up every 3 hours or so!


Cece wrote at 2012-11-30 11:21:21
I think the question above is valid. I came online to google this particular topic because I observed same thing. I pulled quite a number of sites with comments confirming that both HCL and Citrate give different results.



I noticed that I tend to sleep longer and deeper when I take the pain reliever/PM with Diphen.Citrate..unlike the Diphen.HCL.



Infact I struggle to fall asleep when I take the one with HCL.  


Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Barbara Judge

Expertise

Outpatient pharmacy and general health. I have recently completed a Pharmceutical Care Certificate Program offered by Purdue University (Spring 1999 completion). I have personal experience dealing with terminally ill persons and their needs, as well as their families` needs. I graduated in 1984 from Pharmacy School and have been a Licensed Pharmacist since then. I have 18 years retail pharmacy experience. Prior to my pharmacy training I have 3 years hospital experience as a Nurse`s Aide.

©2016 About.com. All rights reserved.